Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 98, NWS Phoenix, AZ

November 19, 2019Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Nov 19, 2019, 5:51 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 19, 2019, 5:51 PM MST (00:51 UTC)
Expired
Nov 19, 2019, 10:45 PM MST
In force
5 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 19, 7:30 PM MSTFLASH FLOOD2 E Gila Bend, AZVEHICLE STUCK IN LOW WATER CROSSING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

800 
WGUS55 KPSR 200051
FFWPSR
AZC013-021-200545-
/O.NEW.KPSR.FF.W.0098.191120T0051Z-191120T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
551 PM MST Tue Nov 19 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 1045 PM MST.

* At 548 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. State Route 238 is of particular concern where 
  flooding occurs frequently. Interstate 8 and Highway 85 may also 
  see flooding.

* Some locations that will experience flooding include...
  Gila Bend, Estrella, Freeman, Big Horn, Gila Bend Auxiliary Field,
  Bosque, Sonoran National Monument and Mobile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3316 11217 3269 11217 3270 11279 3301 11279

$$

AD
2 follow-up statements
085 
WGUS75 KPSR 200151
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
651 PM MST Tue Nov 19 2019

AZC013-021-200545-
/O.CON.KPSR.FF.W.0098.000000T0000Z-191120T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
651 PM MST Tue Nov 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
MARICOPA AND PINAL COUNTIES...

At 651 PM MST, Doppler radar indicated heavy rain across the warned
area.  Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Gila Bend, Estrella, Freeman, Big Horn, Gila Bend Auxiliary Field,
Bosque, Sonoran National Monument and Mobile.

Affected washes and roadways include Low water crossings along State
Route 238 and Sand Tank Wash at Watermelon Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3316 11217 3269 11217 3270 11279 3301 11279

$$

AD
079 
WGUS75 KPSR 200536
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1036 PM MST Tue Nov 19 2019

AZC013-021-200545-
/O.EXP.KPSR.FF.W.0098.000000T0000Z-191120T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1036 PM MST Tue Nov 19 2019

...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL
EXPIRE AT 1045 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
serious threat. Please continue to heed any remaining road closures 
and never cross a flooded road.

LAT...LON 3316 11217 3269 11217 3270 11279 3301 11279

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 5:25 PM MST, 26 minutes earlier.

Area forecast discussion, Nov 19, 5:25 PM MST, 26 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
525 PM MST Tue Nov 19 2019

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
A series of strong low pressure systems will bring periods of heavy
rain with embedded thunderstorms through tomorrow evening,
especially from the Colorado River eastward. The strongest storms may
also contain gusty winds Wednesday. Temperatures will fall below
normal during this unsettled weather before clearing begins on
Friday. Moist conditions will persist over the weekend, though no
additional rain is anticipated.

&&

.DISCUSSION...
Convection developed early this morning across northern Sonora and
has propagated northward into south-central Arizona ahead of a
pronounced Theta-E boundary. Latest mesoanalysis shows much of
Arizona generally lacks instability, with MLCAPEs > 500 J/kg
confined to far southern Arizona. Nevertheless, low-level dewpoints
in the 20s and 30s ahead of the boundary have helped to enhance
evaporation and downdrafts with peak gusts up to 35 mph across
Maricopa and Pinal counties, which has been sufficient to produce
areas of patchy blowing dust. Behind the boundary, conditions have
moistened considerably with dewpoints increasing into the 50s and
even lower 60s at Yuma.

Activity this afternoon generally materialized a few hours faster
than anticipated and model performance (including the HREF and
local CAMs) has struggled. In these scenarios, it is prudent to rely
on a HRRR time-lagged ensemble for the near-term, which indicates
that scattered showers will persist across south-central Arizona
through this evening. Latest IR satellite shows cooling cloud tops
across Pima County and it's reasonable to expect this activity will
lift northward this evening around the Baja Peninsula closed low. A
Flash Flood Watch remains in effect, though the relatively fast
storm motion of the convection may limit the flood threat.

Models remain in good agreement that the focus will shift westward
overnight as vorticity and jet-forced ascent increases ahead of a
closed low diving down the central California coast. NAEFS continues
to highlight the central Colorado River Valley with PWAT percentiles
exceeding the 99th percentile. Consequently, the strongest cells will
be capable of producing a very quick 1 to 2 inches, which could lead
to flash flooding. This is reflected in the latest official
forecast, which again is weighted heavily towards the WPC QPF.

Predictability is expected to increase Wednesday as a broken line of
convection develops ahead of the aforementioned low pressure system
and migrates eastward across Arizona. A low-level jet
intensifying to 40 kt will approach an all-time maximum across
southern Maricopa County late Wednesday morning. Although the wind
profile won't be ideal for training cells, some back-building along
and ahead of the line will enhance the threat of flash flooding.
Latest HREF also suggests the strongest storms will be capable of
producing wind gusts as high as 50 mph. General consensus is that the
line of storms will move east of Gila County Wednesday evening, with
isolated showers generally dissipating elsewhere.

GEFS ensembles continue to show the closed low filling across
northern Arizona Thursday. However, the cold pool aloft
will lead to increased instability and promote the development of
additional showers across Arizona. The low will move east of the
region Friday, though low-level moisture will linger through the
weekend. Latest ECMWF EPS suggests another upper low will be pinched
off in the eastern Pacific during the weekend along with a
propensity towards another Rex Block. This will yield a slight
warming trend across the Desert Southwest into early next week,
though temperatures will remain below normal.

.AVIATION...Updated at 0025.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A series of weather systems will continue to bring widespread
showers, moderate to heavy at times, to the greater Phoenix area
this evening and through the day (at least) on Wednesday. In
general, we are looking at RA/SHRA to affect the terminals through
the TAF period, but there is sufficient instability to permit
isolated thunderstorms at times mainly during the evening hours
today. For now, due to model inconsistencies with timing/location of
convective cells, decided to leave thunder out of the TAFs and will
simply amend as needed should storms start to threaten the
terminals. Expect a thunder threat through at least 05z but
diminishing after that and into the morning on Wednesday. Again,
thunder might become an issue mainly Wednesday afternoon as a front
approaches from the west, but confidence in timing/location of
storms is too low to mention that far out in the TAF period.

Outside of thunder threats, 2 additional significant aviation issues
expected: CIGs and wind. Winds will stay generally southeast this
evening mostly 15kt or less, then strengthen later tonight and into
the morning Wednesday - favoring the south. Expect generally south
winds to persist for most of the day Wednesday ahead of the slowly
approaching front. Winds should turn to the southwest behind the
front but this will not likely occur til after 22z. Potential is
there for quite breezy south wind from mid morning into mid
afternoon with gusts over 30kt likely and sustained 20kt or higher
likely as well. This may pose crosswind issues, especially at KPHX.

CIGS also become an issue, dropping below 6kt feet by around 06z
this evening and becoming lowest mainly from 12z to 18z Wed. before
starting to slowly increase. CIGs may occasionally fall below 3k
feet especially during heavier showers or storms. Cannot rule out
CIGs briefly below 2k but should it happen it would not persist for
very long, especially at KPHX. Visibility may also drop below 5sm at
times under periods of heavier rain or thunderstorms. Overall opted
to paint a slightly more optimistic appraisal of the situation in
the TAFs especially at longer time ranges but know that conditions
could easily become more of a concern especially during the day on
Wednesday.

Southeast California/Southwest Arizona including KIPL and KBLH:

Two weather systems will continue to bring showers to the southeast
California/southeast Arizona deserts this evening into the afternoon
on Wednesday. As of 5 pm convection has been very isolated in far SE
California but expect coverage to become more scattered as the
evening progresses; CIGS should drop into the 5-7k range for the
most part with locally lowered CIGs in heavier showers or storms.
Given low expected storms coverage, opted to leave out mention of
storms for now but will amend if needed. Conditions should graudally
improve during the afternoon Wednesday behind a cold front that will
be moving into the Arizona deserts. Winds will favor the southwest
to west at KIPL - especially later this evening and during the day
on Wednesday, and could become rather breezy during the day with
occasional gusts approaching 30kt. Winds to favor the south to
southwest at KBLH for most of the TAF period with breezy conditions
at times during the day tomorrow.

&&

.FIRE WEATHER...
Thursday through Monday:
Showers will continue to percolate through the eastern districts
Thursday while drier conditions work into the western districts.
More widespread dry weather will finally spread into the region over
the weekend. Regardless, given the pronounced wet weather preceding
this period, fuels across the majority of the area will be quite
moist for an extended period. Temperatures will cool substantially
Thursday, then only rebound near the seasonal average over the
weekend while humidity levels likely will not fall below 50% for an
extended period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Wednesday evening for AZZ534-537>563.

     Flash Flood Watch through Wednesday afternoon for AZZ530>533-535-
     536.

CA...Flash Flood Watch through Wednesday afternoon for CAZ564-565-
567-     569-570.

&&

DISCUSSION...Hirsch
AVIATION...CB
FIRE WEATHER...MO

In the hours before

Special weather statement, Nov 19, 2:29 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
229 PM MST Tue Nov 19 2019

AZZ558-560>562-192200-
San Carlos AZ-Dripping Springs AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
229 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 300
PM MST...

At 229 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Globe, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Globe and Cutter.

This includes the following highways...
AZ Route 70 between mile markers 259 and 262.
AZ Route 77 between mile markers 155 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 11078 3319 11092 3337 11083 3335 11060
TIME...MOT...LOC 2129Z 206DEG 19KT 3323 11081

INS
Special weather statement, Nov 19, 2:42 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
242 PM MST Tue Nov 19 2019

AZZ556-192215-
Tonto Basin AZ-
242 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
315 PM MST...

At 241 PM MST, Doppler radar was tracking a strong thunderstorm over
Roosevelt, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roosevelt and Roosevelt Dam.

This includes AZ Route 188 between mile markers 239 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3379 11113 3375 11097 3363 11107 3367 11115
      3370 11125 3384 11120
TIME...MOT...LOC 2141Z 211DEG 12KT 3370 11113

INS
Special weather statement, Nov 19, 4:42 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
442 PM MST Tue Nov 19 2019

AZZ553-554-200030-
Northwest Pinal County AZ-West Pinal County AZ-
442 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 530 PM MST...

At 441 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Chui-Chu, or 16 miles west of Casa Grande, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Casa Grande and Stanfield.

This includes the following highways...
AZ Interstate 8 between mile markers 154 and 169.
AZ Route 347 between mile markers 161 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3268 11217 3304 11202 3298 11175 3279 11184
      3277 11191 3276 11205 3272 11207 3272 11214
      3269 11215
TIME...MOT...LOC 2341Z 204DEG 28KT 3282 11200

INS
Special weather statement, Nov 19, 5:04 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
504 PM MST Tue Nov 19 2019

AZZ554-559-200030-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
504 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
530 PM MST...

At 503 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Freeman, or 24 miles southeast of Gila Bend, moving
north at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Freeman and Big Horn.

This includes AZ Interstate 8 between mile markers 134 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3264 11226 3266 11245 3298 11244 3296 11215
TIME...MOT...LOC 0003Z 188DEG 30KT 3273 11235

INS
Special weather statement, Nov 19, 5:12 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
512 PM MST Tue Nov 19 2019

AZZ553-200045-
Northwest Pinal County AZ-
512 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 545 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorm over
Toltec, or 8 miles southeast of Casa Grande, moving north at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Casa Grande, Coolidge, Arizona City, Toltec, Arizola, Randolph, La
Palma and Blackwater.

This includes the following highways...
AZ Interstate 10 between mile markers 187 and 204.
AZ Interstate 8 between mile markers 175 and 178.
AZ Route 87 between mile markers 126 and 134, and between mile
markers 136 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3304 11174 3299 11146 3283 11154 3276 11162
      3273 11167 3274 11174
TIME...MOT...LOC 0012Z 188DEG 29KT 3279 11164

INS
Special weather statement, Nov 19, 5:38 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
538 PM MST Tue Nov 19 2019

AZZ538-539-559-200115-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-Tonopah Desert AZ-
538 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM
MST...

At 538 PM MST, Doppler radar was tracking a strong thunderstorm near
Gila Bend, moving north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, Bosque and Cotton Center.

This includes the following highways...
AZ Interstate 8 between mile markers 117 and 127.
AZ Route 238 between mile markers 1 and 11.
AZ Route 85 between mile markers 119 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 11257 3284 11273 3312 11272 3308 11248
TIME...MOT...LOC 0038Z 188DEG 26KT 3289 11264

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 5:04 PM MSTSpecial Weather StatementPSR26 min
Nov 19, 5:12 PM MSTSpecial Weather StatementPSRPinal33 min
Nov 19, 5:38 PM MSTSpecial Weather StatementPSRMaricopa37 min
Nov 19, 11:35 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma4 hr
Nov 20, 12:33 AM MSTFlash Flood WarningPSRLa Paz4 hr
Nov 20, 3:22 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma113 min
Nov 20, 3:45 AM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Nov 20, 3:47 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Nov 20, 5:13 AM MSTAreal Flood AdvisoryPSRGila, Pinal2 hr
Nov 20, 7:28 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Nov 20, 7:56 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Nov 20, 8:13 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Nov 20, 8:32 AM MSTFlash Flood WarningPSRMaricopa3 hr
Nov 20, 8:38 AM MSTFlash Flood WarningPSRMaricopa3 hr
Nov 20, 12:07 PM MSTSpecial Weather StatementPSRMaricopa23 min
Nov 20, 12:23 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Nov 20, 12:29 PM MSTFlash Flood WarningPSRMaricopa9 hr
Nov 20, 1:13 PM MSTSpecial Weather StatementPSR47 min
Nov 20, 3:19 PM MSTFlash Flood WarningPSRGila, Maricopa8 hr
Nov 20, 3:22 PM MSTSpecial Weather StatementPSR38 min
Nov 20, 3:55 PM MSTSpecial Weather StatementPSRMaricopa50 min
Nov 20, 3:57 PM MSTSpecial Weather StatementPSR48 min
Nov 20, 4:00 PM MSTSpecial Weather StatementPSRMaricopa30 min
Nov 20, 4:22 PM MSTSpecial Weather StatementPSR53 min
Nov 20, 4:23 PM MSTSpecial Weather StatementPSR52 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.